Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 17, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Nov 4, 2008, 4:03 AM CST for 9 counties in Kansas. It took effect at Nov 4, 2008, 12:00 PM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Nov 4, 2008, 4:03 AM CST (10:03 UTC)
- In effect from
- Nov 4, 2008, 12:00 PM CST
- Expired
- Nov 4, 2008, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1810 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 041003 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 403 AM CST TUE NOV 4 2008 KSZ008-009-020>022-034>037-042200- /O.NEW.KTOP.WI.Y.0017.081104T1800Z-081105T0000Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY- MORRIS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY 403 AM CST TUE NOV 4 2008 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON AS AN UPPER LEVEL STORM SYSTEM APPROACHES FROM THE WEST. SUSTAINED SPEEDS OF 25 TO 30 MPH WITH GUSTS AROUND 40 MPH ARE EXPECTED AS THE STORM SYSTEM STRENGTHENS. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. MOTORISTS OF HIGH PROFILE VEHICLES SHOULD EXERCISE CAUTION WHEN DRIVING ON EAST TO WEST ORIENTED ROADS. $$ WOLTERS
2 follow-up statements
000 WWUS73 KTOP 041831 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1231 PM CST TUE NOV 4 2008 KSZ008-009-020>022-034>037-050000- /O.CON.KTOP.WI.Y.0017.000000T0000Z-081105T0000Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY- MORRIS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY 1231 PM CST TUE NOV 4 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. SOUTHERLY WINDS WITH SUSTAINED SPEEDS OF 25 TO 30 MPH WITH GUSTS AROUND 40 MPH ARE EXPECTED THIS AFTERNOON AND EARLY EVENING AS A STRONG UPPER LEVEL STORM SYSTEM APPROACHES FROM THE WEST. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. MOTORISTS OF HIGH PROFILE VEHICLES SHOULD EXERCISE CAUTION WHEN DRIVING ON EAST TO WEST ORIENTED ROADS. $$
000 WWUS73 KTOP 042359 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 559 PM CST TUE NOV 4 2008 KSZ008-009-020>022-034>037-050100- /O.EXP.KTOP.WI.Y.0017.000000T0000Z-081105T0000Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY- MORRIS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY 559 PM CST TUE NOV 4 2008 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS AFTERNOON... THE WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS AFTERNOON. WINDS HAVE DECREASED LATE THIS AFTERNOON...SO THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM CST. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 4, 3:43 AM CST, 20 minutes earlier.
Area forecast discussion, Nov 4, 3:43 AM CST, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 343 AM CST TUE NOV 4 2008 .DISCUSSION... MODELS REMAIN CONSISTENT IN SHOWING THE NEXT FRONTAL SYSTEM MOVING THROUGH LATE WEDNESDAY AFTERNOON AND WEDNESDAY EVENING. BECAUSE OF THIS...HAVE NOT NEEDED TO MAKE ANY BIG CHANGES TO THE FORECAST. STILL EXPECT SOME INSTABILITY TO DEVELOP AHEAD OF THE FRONT WEDNESDAY AFTERNOON WITH 09Z SFC OBS ALREADY SHOWING LOWER 60 DEWPOINTS STARTING TO ADVECT NORTH THROUGH CENTRAL TX. AS HEIGHTS FALL DURING THE AFTERNOON AND THE FRONT PROVIDES LIFT TO THE SFC PARCELS...CONVECTION SHOULD OVERCOME ANY INHIBITION. FORECAST SOUNDINGS PROG A VERY LARGE LOOPING HODOGRAPH WITH STRONG SHEAR. THERE IS THE POTENTIAL FOR A DISCRETE SUPERCELL IN THE INITIAL STAGES OF CONVECTION...BUT THINK THAT WITH SHEAR AS STRONG AS IT IS GOING TO BE...STORMS WILL QUICKLY EVOLVE INTO A SQUALL LINE. THEREFORE THINK THE MAIN HAZARDS WILL STILL BE DAMAGING WINDS AND LARGE HAIL. SEE LATEST SWODY2 FOR FURTHER DETAILS ON SEVERE POTENTIAL. INITIATION LOOKS TO TAKE PLACE AROUND 21Z ACROSS NORTH CENTRAL KS AS THE FRONT BEGINS TO MOVE THROUGH. AS A SECONDARY VORT LOBE ROTATES THROUGH THE BASE OF THE CLOSED UPPER LOW...THE FRONT SHOULD SURGE EAST WITH DRY AIR ADVECTION IN FROM THE NORTHWEST BRINGING AN END TO PRECIP CHANCES BY 12Z THURSDAY. OTHER MAIN CONCERN WILL BE THE WINDS OVER THE NEXT 36 HOURS. A VERY TIGHT SFC PRESSURE GRADIENT WILL DEVELOP TODAY AS CYCLOGENESIS CAUSES A SFC LOW TO DEEPEN THIS AFTERNOON CREATING A SFC PRESSURE DIFFERENCE OF AROUND 18 MB ACROSS THE STATE. IN RESPONSE...THE 850 WINDS INCREASE TO AROUND 55KTS WITH A WELL MIXED BOUNDARY LAYER. WILL ISSUE A WINDS ADVISORY FOR THE WESTERN HALF OF THE FORECAST AREA BECAUSE OF THIS TIGHT PRESSURE GRADIENT. ONLY HESITATION TO THE ADVISORY WOULD BE INCREASING CLOUD COVER THIS AFTERNOON ACROSS NORTH CENTRAL KS. HOWEVER EXPECT THE BOUNDARY LAYER TO HAVE MIXED OUT WHEN THIS OCCURS ALLOWING THE HIGHER MOMENTUM TO TRANSFER TO THE SFC. OPTED TO INCLUDE MOST OF THE FLINT HILLS EVEN THOUGH WINDS AT MHK MAY BE MARGINAL FOR MEETING CRITERIA. THINK THE HIGHER TERRAIN OF THE HILLS WILL LIKELY SEE STRONGER WINDS THAN MHK DOWN IN THE KS RIVER VALLEY. THERE IS ALSO CONCERN THAT WINDS MAY REMAIN SUSTAINED 30 MPH AFTER DARK AS MODELS SHOW A 55KT LOW LEVEL JET DESCENDING TO AROUND 900 MB. AM LESS CONFIDENT IN ADVISORY CRITERIA BEING MET AFTER DARK SO WILL LET THE ADVISORY RUN UNTIL 00Z AND THE DAY SHIFT CAN REEVALUATE LATEST DATA AND TRENDS. MODELS CONTINUE TO SHOW STRONG WINDS CONTINUING THROUGH THE DAY WEDNESDAY BEFORE THE FROPA...AND MAY NEED ANOTHER ADVISORY. NEVERTHELESS WILL TAKE IT ONE DAY AT A TIME. WITH THE STRONG WINDS AND WAA...TEMPS WILL REMAIN WELL ABOVE NORMAL UNTIL THE COLDER AIR BEGINS ADVECTING IN WEDNESDAY NIGHT. CONTINUED WITH LOWER 70S FOR HIGHS. WEDNESDAY MORNING LOWS COULD BE RECORD SETTING AT CNK. HAVE AROUND 60 GOING FOR A LOW THINKING MOSTLY CLOUDY SKIES AND WINDS SUSTAINED AROUND 20 MPH WILL PREVENT MUCH COOLING. THIS WOULD BREAK THE RECORD FOR WARMEST LOW TEMP ON NOV 5TH IF TEMPS DO NOT FALL TO FAST PRIOR TO MIDNIGHT...WHICH IS LIKELY TO HAPPEN. WRAP AROUND MOISTURE STILL LOOKS TO BRING CLOUDY SKIES TO MUCH OF THE AREA THURSDAY THROUGH FRIDAY. MODELS ARE NOT QUIET AS BULLISH WITH QPF FOR THURSDAY NIGHT AND FRIDAY. NEVERTHELESS SLIGHT CHANCE POPS LOOK REASONABLE FOR THURSDAY NIGHT AND FRIDAY. THE COOLING TREND IN HIGHS FOR THURSDAY AND FRIDAY LOOKS ON TARGET AND HAVE ONLY MADE A FEW TWEAKS WITH TEMPS STAYING IN THE 40S FOR MOST PLACES FRIDAY AFTERNOON. OTHERWISE HAVE NOT MADE ANY CHANGES TO THE FORECAST BEYOND FRIDAY. WOLTERS && .AVIATION... LITTLE CHANGE TO PREVIOUS THINKING. VFR CONDITIONS TO BE THE RULE...WITH WINDS THE MAIN CONCERN. AREA PROFILERS INDICATING SPEEDS AGAIN MORE SIGNIFICANT THAN MODELS DEPICT...SO WILL GO AHEAD WITH WIND SHEAR INCLUSION THROUGH LATE MORNING. MAY SEE SOME DECREASE IN SPEEDS BY 06Z WEDNESDAY...BUT NOT SIGNIFICANT ENOUGH FOR MENTION. WARM AIR ADVECTION IS DEVELOPING SOME 5-7KFT CLOUDS NOT FAR TO THE WEST...AND THIS SHOULD SPREAD EAST AND CONTINUE TO AT LEAST MID MORNING. 65 && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON UNTIL 6PM TODAY FOR AREAS WEST OF A LINE FROM COUNCIL GROVE TO MANHATTAN TO WASHINGTON. &&
Hazardous weather outlook, Nov 3, 5:03 AM CST, 23 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 503 AM CST MON NOV 3 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-041115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 503 AM CST MON NOV 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP ACROSS NORTH CENTRAL KANSAS WEDNESDAY AFTERNOON AND MOVE EAST WITH A COLD FRONT ACROSS NORTHEAST AND EAST CENTRAL KANSAS WEDNESDAY NIGHT. THESE STORMS MAY FORM INTO A SQUALL LINE AND BE CAPABLE OF PRODUCING SEVERE WEATHER IN THE FORM OF STRONG WINDS AND LARGE HAIL. STRONG SOUTHERLY WINDS ARE LIKELY TO DEVELOP FOR TUESDAY AND AHEAD OF THE COLD FRONT ON WEDNESDAY WITH SOUTH WINDS GUSTING BETWEEN 35 AND 40 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. WOLTERS
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.